Acute lung injury as a possible adverse drug reaction related to gefitinib
Related Experiment Video
Updated: Sep 21, 2026

A Combined 3D Tissue Engineered In Vitro/In Silico Lung Tumor Model for Predicting Drug Effectiveness in Specific Mutational Backgrounds
Published on: April 6, 2016
1Metropolitan Komagome Hospital, Internal Medicine, Tokyo, Japan. r-ieki-k@komagome-hospital.bunkyo.tokyo.jp
Abstract:
Gefitinib is a potent drug used in the treatment of nonsmall-cell lung cancer (NSCLC). Gefitinib acts by inhibition of the epidermal growth factor receptor tyrosine kinase. Clinical trials have confirmed the efficacy of gefitinib for NSCLC. Adverse drug reactions, although frequent, are mild, and include acne-like skin rash and diarrhoea. The present study describes the case of a 56-yr-old male with NSCLC who, 4 weeks after treatment with gefitinib, suffered from a severe alveolar haemorrhage diagnosed by bronchoalveolar lavage. This is the first case report of an acute life-threatening lung injury in a patient with nonsmall-cell lung cancer who had been given gefitinib.
Insights
Gefitinib effectively treats non-small cell lung cancer (NSCLC). However, this report details a rare, severe lung injury (alveolar hemorrhage) in an NSCLC patient receiving gefitinib.
Area of Science:
- Oncology
- Pharmacology
- Pulmonology
Background:
- Gefitinib is a targeted therapy for non-small cell lung cancer (NSCLC).
- It inhibits the epidermal growth factor receptor tyrosine kinase.
- Clinical trials confirm gefitinib's efficacy, with common side effects including rash and diarrhea.
Observation:
- A 56-year-old male with NSCLC was treated with gefitinib.
- Four weeks post-treatment initiation, the patient developed severe alveolar hemorrhage.
- Diagnosis was confirmed via bronchoalveolar lavage.
Findings:
- This case represents the first report of acute, life-threatening lung injury associated with gefitinib in an NSCLC patient.
- The observed adverse event was severe alveolar hemorrhage.
Implications:
- Clinicians should be aware of the potential for severe pulmonary toxicity with gefitinib.
- Further investigation into gefitinib-induced lung injury is warranted.
- This finding may impact risk-benefit assessments in NSCLC treatment.
